Tardive Dyskinesia

Some people taking antipsychotic medication develop tardive dyskinesia -- a set of side effects that can occur after long-term treatment with antipsychotics. Symptoms include repetitive and uncontrollable movements of the body or face, such as lip smacking or "tongue thrusts." To prevent these symptoms from becoming permanent, it's important to let your healthcare provider know immediately if you experience any of them.

What Is Tardive Dyskinesia?

Tardive dyskinesia is a set of side effects that can occur with antipsychotic medications, as well as with a few other types of medications. Antipsychotics are prescription medications used to treat psychotic disorders, such as schizophrenia, schizoaffective disorder, or psychotic depression.
 
"Dyskinesias" are repetitive, uncontrollable, and purposeless movements of the body or face. "Tardive" refers to those symptoms that develop after long-term antipsychotic treatment (often after several years). Unlike early dyskinesia symptoms, tardive dyskinesias may become permanent even if the antipsychotic medication is stopped.
 

Symptoms of Tardive Dyskinesia

Symptoms of tardive dyskinesia can include:
 
  • Tongue movements, such as "tongue thrusts" or "fly-catching" movements
  • Lip smacking
  • Finger movements
  • Eye blinking
  • Movements of the arms, legs, or other parts of the body.
     
An individual may not be aware of these movements. They are usually quite recognizable, and many people fear that others will know they are taking an antipsychotic medication due to these unusual movements.
 
7 Reasons to Stop Smoking

Antipsychotic Drugs -- Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.